Alert archive / South Dakota / Tornado Warnings in 2025
Tornado Warning 27, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Sep 14, 2025, 1:10 PM CDT for Campbell County, Corson County, South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2025, 1:10 PM CDT (18:10 UTC)
- Expired
- Sep 14, 2025, 1:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Campbell County, SD, Corson County, SD
The radar
The Bismarck radar (KBIS), 107 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 1:15 PM CDT | TORNADO | 8 Ne Wakpala, SD | Time estimated. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 14, 1:07 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 792 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
886
WFUS53 KABR 141810
TORABR
SDC021-031-141845-
/O.NEW.KABR.TO.W.0027.250914T1810Z-250914T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
110 PM CDT Sun Sep 14 2025
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
Northeastern Corson County in north central South Dakota...
Northwestern Campbell County in north central South Dakota...
* Until 145 PM CDT/1245 PM MDT/.
* At 109 PM CDT/1209 PM MDT/, a severe thunderstorm capable of
producing a tornado was located 7 miles south of Kenel, or 8 miles
northeast of Wakpala, moving north at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Kenel around 1215 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
If on or near the Missouri River, get away from the water and move
to safe shelter immediately. If you can hear thunder, you are close
enough to be struck by lightning. Severe thunderstorms can produce
large capsizing waves, even on small bodies of water. Move into dock
and seek safe shelter now! Do not be caught on the water in a
thunderstorm.
&&
LAT...LON 4594 10039 4568 10034 4567 10052 4594 10067
TIME...MOT...LOC 1809Z 167DEG 31KT 4575 10043
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
TMT2 follow-up statements
117
WWUS53 KABR 141827
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
127 PM CDT Sun Sep 14 2025
SDC021-031-141845-
/O.CON.KABR.TO.W.0027.000000T0000Z-250914T1845Z/
Corson SD-Campbell SD-
127 PM CDT Sun Sep 14 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 145 PM CDT/1245 PM MDT/
FOR NORTHEASTERN CORSON AND NORTHWESTERN CAMPBELL COUNTIES...
At 125 PM CDT/1225 PM MDT/, a confirmed tornado was located over
Kenel, or 15 miles north of Wakpala, moving north at 30 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado. At 1243 PM CDT, a
tornado was reported 3 miles east-northeast of Indian Creek
Rec Area.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Corson and northwestern Campbell Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
If on or near the Missouri River, get away from the water and move
to safe shelter immediately. If you can hear thunder, you are close
enough to be struck by lightning. Severe thunderstorms can produce
large capsizing waves, even on small bodies of water. Move into dock
and seek safe shelter now! Do not be caught on the water in a
thunderstorm.
&&
LAT...LON 4594 10039 4580 10037 4580 10059 4594 10067
TIME...MOT...LOC 1825Z 170DEG 27KT 4587 10046
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
TMT328 WWUS53 KABR 141843 SVSABR Severe Weather Statement National Weather Service Aberdeen SD 143 PM CDT Sun Sep 14 2025 SDC021-031-141852- /O.EXP.KABR.TO.W.0027.000000T0000Z-250914T1845Z/ Corson SD-Campbell SD- 143 PM CDT Sun Sep 14 2025 ...THE TORNADO WARNING FOR NORTHEASTERN CORSON AND NORTHWESTERN CAMPBELL COUNTIES WILL EXPIRE AT 145 PM CDT/1245 PM MDT/... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. However, gusty winds are still possible with this thunderstorm. A Tornado Watch remains in effect until 900 PM CDT/800 PM MDT/ for north central South Dakota. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service Aberdeen. && LAT...LON 4594 10039 4580 10037 4580 10059 4594 10067 TIME...MOT...LOC 1842Z 167DEG 31KT 4601 10051 $$ TMT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Sep 14, 10:23 AM CDT, 2 hours 47 minutes earlier. Its key messages:
- Pockets of fog with reduced visibility to less than a half mile will linger through the morning.
- Marginal Risk (threat level 1 of 5) for severe storms across the forecast area, mainly for this afternoon, with a Slight Risk (threat level 2 of 5) north of a line from Mobridge to Gettysburg to around Ipswich.
- The strongest storms this afternoon will be capable of producing hail of around 1 inch in diameter. A couple of tornadoes will also be possible this afternoon. Storms that develop will also be capable of creating strong winds to around 60 mph and heavy rain.
Area forecast discussion, Sep 14, 10:23 AM CDT, 2 hours 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1023 AM CDT Sun Sep 14 2025
.KEY MESSAGES...
- Pockets of fog with reduced visibility to less than a half mile
will linger through the morning.
- Marginal Risk (threat level 1 of 5) for severe storms across
the forecast area, mainly for this afternoon, with a Slight Risk
(threat level 2 of 5) north of a line from Mobridge to
Gettysburg to around Ipswich.
- The strongest storms this afternoon will be capable of
producing hail of around 1 inch in diameter. A couple of
tornadoes will also be possible this afternoon. Storms that
develop will also be capable of creating strong winds to around
60 mph and heavy rain.
&&
.UPDATE...
Issued at 1015 AM CDT Sun Sep 14 2025
Showers with moderate to heavy rainfall at times continue to move
northward across central SD. Still expect an uptick in areal
coverage of showers/storms later this afternoon, with a low end
potential for severe storms. Will be keeping an eye on the
possibility for an isolated weak tornado or two as well as the
low-level atmospheric conditions will be somewhat favorable as the
surface low rotates northward. Made some adjustments to PoPs to
match radar trends. Also still dealing with areas of dense fog
along and west of the James River. Had earlier this morning issued
an advisory and will let that ride until 16Z.
&&
.DISCUSSION...
Issued at 426 AM CDT Sun Sep 14 2025
Fog remains a concern, particularly east of the MO River.
While at 09Z, ASOS locations remain around 3 miles of higher with
visibility, area webcams are showing pockets of visibility likely
less than a half mile. While the showers and more abundant clouds
over central SD will act to disrupt some of the lower level
moisture, areas east of a line from around Ipswich to Miller will
keep similar conditions through daybreak. As with the last several
days, some pockets of the fog will linger through late morning.
Ongoing showers and thunderstorms are currently diminishing over
central SD. However, resurgence is expected, especially as we move
into the afternoon hours. This will be as the initial surface low
broadens across SD and a reinforcing low nears from the south. This
low will be over south central SD 15-18Z today (near/south of Jones
County). Expect the low to slide north to near MBG by 03-06Z Monday.
The severe weather threat will remain near and east of the surface
low, with an SPC Marginal Risk for our forecast area today, and a
Slight Risk over portions of north central SD (mainly north of a
line from Mobridge to Gettysburg to around Ipswich).
The area of current showers and a few storms is in an area of lower
DCAPE values around 200 J/kg. Winds are less of a concern than
yesterday morning. LCL heights are however low at 500-750 m. Morning
fog/low clouds will help keep LCL heights lower. Plenty of moisture
remains with dewpoints in the mid to upper 60s this afternoon and
even RH values remaining above 50 percent (above 70% over much of
the area west of the MO River where more stable conditions will
exist on the back side of the low). Unlike the last few days when
evening and overnight storms have been more common, afternoon storms
are likely, before diminishing this evening as the low exits and we
lose daytime heating. Shear in the lower LCL environment is the main
concern northeast of the low, where daytime heating and potentially
some pockets of sun, will help create convective development. A
couple of tornadoes will be possible this afternoon. While there is
a 5% chance of a tornado within 25 miles of a point in the Slight
Risk area of north central SD, with a 2% chance across much of the
rest of the forecast area (excluding our far eastern SD and western
MN counties). The strongest storms will also be able to produce hail
of around 1 inch in diameter, strong winds to around 60 mph and
heavy rain. Heavy rain will be a concern if storms move over the
same area.
Fog may be more abundant Monday morning than what we currently are
forecasting (mainly over Leola Hills and north of PIR), especially
across areas that receive significant rain during the day today.
A trough of low pressure lingering across our area through at least
Tuesday will mean a continuation of our unsettled weather pattern.
We're still looking at significant changes for Wednesday on, with
high temperatures around 5-10 degrees cooler than what we've been
experiencing lately. The 6-hourly chances for precipitation finally
drop to around 20% or less Thursday night through Saturday evening.
Not to say that there won't be precipitation, but chances are much
lower than the last few days.
&&
.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 727 AM CDT Sun Sep 14 2025
Terminals KABR,KATY,KPIR,KMBG
There are a couple of concerns this period. This first is the
ongoing LIFR fog at ABR. Showers and a few embedded thunderstorms
will continue over central SD (MBG/PIR) through the evening
hours. Like the last several days, fog will be slow to dissipate
until after 14Z. Thunderstorms development is expected mainly
north and east of the surface low sliding north across the area
during the period. Confidence is still low on specific timing and
coverage, so will keep the mention of thunderstorms in TEMPO or PROB30
groups at this time.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Dense Fog Advisory until 11 AM CDT this morning for SDZ004>006-
009-010-016>018-034>037.
MN...None.
&&
UPDATE...TMT
DISCUSSION...06
AVIATION...06Hazardous weather outlook, Sep 14, 3:20 AM CDT, 9 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 320 AM CDT Sun Sep 14 2025 MNZ039-046-SDZ003-006>008-011-015>023-033>037-045-048-051-150830- Traverse-Big Stone-Corson-Brown-Marshall-Roberts-Day-Dewey-Potter- Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes- Hyde-Hand-Jones-Lyman-Buffalo- 320 AM CDT Sun Sep 14 2025 /220 AM MDT Sun Sep 14 2025/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Pockets of fog with reduced visibility to less than a half mile will linger through the morning. There is a marginal risk (level 1 out of 5) for severe storms mainly this afternoon. The primary concerns with the strongest storms will be hail around 1 inch in diameter, strong winds to around 60 mph, or even a tornado or 2. Storms that develop will also produce heavy rain, which could result in flooding if several storms move over the same area. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. SDZ004-005-009-010-150830- Campbell-McPherson-Walworth-Edmunds- 320 AM CDT Sun Sep 14 2025 This Hazardous Weather Outlook is for north central South Dakota. .DAY ONE...Today and tonight. Pockets of fog with reduced visibility to less than a half mile will linger through the morning. There is a slight risk (level 2 out of 5) for severe storms mainly this afternoon. The primary concerns with the strongest storms will be hail around 1 inch in diameter or even a tornado or 2. Storms that develop will also be capable of creating strong winds to around 60 mph and heavy rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. 06
In the hours before
Special weather statement, Sep 14, 11:57 AM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1057 AM MDT Sun Sep 14 2025
SDZ015-141730-
Dewey SD-
1057 AM MDT Sun Sep 14 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DEWEY COUNTY
THROUGH 1130 AM MDT...
At 1056 AM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Swiftbird, or 19 miles west of
Gettysburg, moving north at 40 mph.
HAZARD...Landspouts, wind gusts of 50 to 55 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Swiftbird, Swiftbird Day School, Blackfoot, and Lake Oahe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4536 10028 4533 10031 4529 10031 4526 10026
4522 10026 4520 10028 4516 10028 4509 10033
4505 10031 4504 10042 4535 10053 4537 10028
TIME...MOT...LOC 1656Z 174DEG 33KT 4511 10033
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
TMTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 8:35 AM CDT | Dense Fog Advisory | ABR | Brown, Campbell, Edmunds, Faulk, Hand, Hughes and 6 more | 2 hr |
| Sep 14, 11:57 AM CDT | Special Weather Statement | ABR | Dewey | 33 min |
| Sep 14, 12:08 PM CDT | Areal Flood Warning | ABR | Dewey | 4 hr |
| Sep 14, 12:22 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 38 min |
| Sep 14, 12:38 PM CDT | Tornado Warning | ABR | Campbell, Corson, Walworth | 37 min |
| Sep 14, 1:39 PM CDT | Areal Flood Warning | ABR | Corson | 3 hr |
| Sep 14, 2:58 PM CDT | Special Weather Statement | ABR | Day | 32 min |
| Sep 14, 3:50 PM CDT | Special Weather Statement | ABR | Campbell | 25 min |
| Sep 14, 3:53 PM CDT | Tornado Warning | ABR | Campbell, McPherson | 26 min |
| Sep 14, 4:02 PM CDT | Special Weather Statement | ABR | Roberts | 28 min |
| Sep 14, 4:51 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 39 min |
| Sep 14, 4:56 PM CDT | Special Weather Statement | ABR | Brown | 34 min |
| Sep 14, 5:28 PM CDT | Special Weather Statement | ABR | Brown | 32 min |
| Sep 14, 6:30 PM CDT | Special Weather Statement | ABR | Marshall | 30 min |
Nearby
Tornado Warnings in South Dakota, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.